Arkansas, 2003

Flash Flood in Arkansas, May 17, 2003

May 17, 2003 · NWS LZK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 3:00 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 17, 3:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT SAT MAY 17 2003

SLOW MOVING LOW SYSTEM WILL KEEP UNSTABLE CONDITIONS OVER THE STATE
SO INCREASED POPS TO LIKELY FOR TODAY. FOR THE SAME REASONS...WILL
KEEP A 30 PERCENT CHANCE TONIGHT AND LINGERING POPS OF 20 PERCENT
FOR SUNDAY. TEMPERATURES WILL HAVE A HARD TIME MAKING THE 80S
TODAY...BUT THEY WILL BE ABLE TO REACH THEM FOR SUNDAYS HIGHS. NEXT
CHANCE OF PRECIPITATION WILL BE WITH THE NEXT FRONT IN MID WEEK.
HIGH WILL SETTLE OVER THE STATE AFTER THAT...KEEPING HIGHS AND LOW
RELATIVELY COOL.

FCSTID =   32
HRO   70  60  77  60 /  60  30  20  10
LIT   75  64  81  66 /  60  30  20  10
HOT   75  65  81  67 /  60  30  20  10
PBF   77  66  82  68 /  60  30  20  10

.LZK...NONE.
Hazardous weather outlook, May 17, 3:46 AM CST, 44 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-074-075-
180945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
446 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE SEVERE WEATHER ON FRIDAY
IS LOCATED IN WESTERN ARKANSAS AT THIS TIME. IT WILL SLOWLY DRIFT
ACROSS THE STATE TODAY...BECOMING WEAKER AS IT DOES. SHOWERS AND
THUNDERSTORMS WILL PERSIST UNTIL THE UPPER LEVEL LOW FINALLY CLEARS
THE STATE LATE THIS AFTERNOON. ONLY SCATTERED SHOWERS ARE EXPECTED
TONIGHT WITH THE PRECIPITATION TAPERING OFF FROM NORTHWEST TO
SOUTHEAST.  THERE IS ONLY A SLIGHT CHANCE OF SEVERE WEATHER TODAY
AND THAT WILL BE CONFINED TO MAINLY THE SOUTHEAST QUADRANT OF THE
STATE AS THE BEST DYNAMICS HAVE MOVED TO THE EAST.

AS MUCH AS 4 TO 6 INCHES OF RAIN FELL IN MANY AREAS OF ARKANSAS ON
FRIDAY. WHILE WIDESPREAD HEAVY RAIN IS NOT EXPECTED SATURDAY...ANY
ADDITIONAL RAIN ON ALREADY SATURATED GROUND COULD LEAD TO PONDING OF
WATER AND ADDITIONAL PROBLEMS. MANY AREA RIVERS HAVE RISEN TO OR
ABOVE FLOOD STAGE FROM ALL THE HEAVY RAIN AND ASSOCIATED RUN OFF...
PROMPTING NUMEROUS RIVER FLOOD WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND
SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THE POSSIBILITY OF
SEVERE WEATHER IS MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

56

In the hours before

Local storm report, May 16, 10:40 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1140 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 PM    BENTON                    AR   FLASH FLOODS
05/16/03   SALINE                         FLOODING ALONG DALE ROAD
                                          AND ALCOA ROAD. REPORTED BY
                                          HAM RADIO OPERATOR.

1100 PM    3 N JACKSONVILLE          AR   FLASH FLOODS
05/16/03   PULASKI                        6 INCHES OF WATER COVERING
                                          ACCESS ROAD OF HWY 167 AND
                                          67. REPORTED BY HAM RADIO
                                          OPERATOR.

1115 PM    BRINKLEY                  AR   FLASH FLOODS
05/16/03   MONROE                         MANY STREETS FLOODED IN
                                          BRINKLEY INCLUDING SOUTH
                                          MAIN AND MAPLE AND HWY 49
                                          NORTH. REPORTED BY HAM
                                          RADIO OPERATOR.

218

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Drew

When
May 17, 4:30 AM CST to 6:15 AM CST
Where
Drew County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

Excessive rainfall flooded a number of roads across Drew County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361184.